Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 20, 1999, 6:11 PM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 1999, 6:11 PM CDT (23:11 UTC)
- Expired
- May 20, 1999, 9:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 202311 FFWTOP KSC029-143-157-201-210205- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 611 PM CDT THU MAY 20 1999 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... CLOUD COUNTY IN NORTH CENTRAL KANSAS OTTAWA COUNTY IN NORTH CENTRAL KANSAS REPUBLIC COUNTY IN NORTH CENTRAL KANSAS WASHINGTON COUNTY IN NORTH CENTRAL KANSAS * UNTIL 915 PM CDT * AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS AREAS FROM WASHINGTON SOUTH TO NEAR MINNEAPOLIS. THE INDIVIDUAL STORMS WERE MOVING NORTHEAST ABOUT 25 TO 30 MPH BUT REDEVELOPING OVER THE SAME AREAS AND PRODUCING VERY HEAVY RAINFALL. * DOPPLER RADAR AND REPORTS FROM SPOTTERS INDICATE RAINFALLS OF BETWEEN 2 TO 3 INCHES IN AN HOURS TIME OR LESS OVER PORTIONS OF WASHINGTON...CLOUD...REPUBLIC AND OTTAWA COUNTIES. THE HEAVIEST RAIN IS IN AN AREA GENERALLY BOUNDED BY A LINE FROM NEAR WASHINGTON SOUTH TO NEAR MINNEAPOLIS THEN NORTH TO REPUBLIC. DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! MOST FLASH FLOOD DEATHS OCCUR WHEN PERSONS ATTEMPT TO CROSS WATER FLOWING OVER ROADWAYS. DONT LET CHILDREN PLAY AROUND FLOODED CULVERTS AND STORM SEWERS! &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 20, 3:25 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 20, 3:25 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT THU MAY 20 1999 ...POTENTIAL FOR SEVERE STORMS/HEAVY RAINS NORTH CENTRAL THE MAIN CONCERN... NGM...AND TO SOMEWHAT LESSER EXTENT THE AVIATION...ARE THE MODELS OF CHOICE AS THE ARE VERIFYING CURRENT TRENDS BETTER THAN ETA... PARTICULARLY IN QPF. SURFACE PLOT/AWIPS MSAS ANALYSES SHOWING CONVERGENCE/INSTABILITY MAXIMIZING ALONG FRONT FROM NORTHEAST NEBRASKA TO SOUTHWEST KS. THERE WILL BE A THREAT FOR SEVERE STORMS IN NORTH CENTRAL KS THIS EVENING...BUT THE BIGGER CONCERN IS POSSIBLE HEAVY RAINFALL. PRECIPITABLE WATER FROM MODELS IN THE 1 TO 1.5 INCH RANGE SO SEVERAL INCHES IS POSSIBLE. FLASH FLOOD GUIDANCE VALUES ARE AT 1 TO 1.5 INCHES IN NORTH CENTRAL KS ZONES. WITH SLOW MOVEMENT OF FRONT AND BEING IN NORTHEAST QUADRANT OF VORT MAX...NORTH CENTRAL ZONES WOULD CERTAINLY APPEAR TO HAVE BEST CHANCE FOR HEAVY RAINS AND WILL GO WITH FLASH FLOOD WATCH FOR THAT AREA TONIGHT. OBVIOUSLY LOOKS LIKE THUNDERSTORMS WILL MOVE EAST ACROSS ENTIRE CWA DURING THE NIGHT. STORMS NOT LIKELY TO MAKE IT INTO NORTHEAST AND EAST CENTRAL KS UNTIL AROUND OR AFTER MIDNIGHT AND BELIEVE BY THAT TIME THE STORMS WILL BE WEAKENING SOMEWHAT AND THUS THE THREAT FOR EXCESSIVELY HEAVY RAINS NOT AS GREAT. FOR FRIDAY...SHOWERS AND THUNDERSTORMS MAY LINGER OVER THE EASTERN PART OF CWA INTO THE MORNING...BUT SHOULD BE GONE BY NOON AS UPPER SYSTEM/FRONT MOVES ON EAST OUT OF AREA. WEAK HIGH BUILDING IN BEHIND SYSTEM SHOULD ALLOW FOR PARTLY SUNNY SKIES TO RETURN TO MOST OF CWA BY MID/LATE AFTERNOON. FOR FRIDAY NIGHT AND SATURDAY...WILL CONTINUE WITH DRY FORECAST ALTHOUGH WARM ADVECTION BEGINS LATE IN THE NIGHT OVER NORTH CENTRAL KS SO MAY SEE SOME INCREASE IN CLOUDS THAT AREA. OVER NORTHEAST AND EAST CENTRAL...WEAK HIGH PRESSURE OVER THE AREA MAY CREATE NEARLY IDEAL CONDITIONS FOR FOG LATE IN THE NIGHT AS SKIES WILL REMAIN CLEAR. SOUTH WINDS RETURN ON SATURDAY SO SOMEWHAT WARMER TEMPERATURES IN THE 80 TO 85 DEGREE RANGE LOOK REASONABLE AS PER GUIDANCE. IN EXTENDED PERIOD...APPEARS TO BE ANOTHER GOOD CHANCE FOR THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY MORNING AS NEXT NORTHERN STREAM SHORTWAVE PUSHES FRONT ACROSS THE AREA. .TOP...FFA TONIGHT FOR NORTH CENTRAL KS ZONES 8..9..10..20..21 AND 32 38
In the hours before
Local storm report, May 20, 4:24 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT THU MAY 20 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0422 PM NORWAY KS .75 INCH HAIL
05/20/99 REPUBLICLocal storm report, May 20, 4:24 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT THU MAY 20 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0422 PM NORWAY KS .75 INCH HAIL
05/20/99 REPUBLICThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:13 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 47 min |
| May 20, 6:11 PM CDT | Flash Flood Warning | TOP | Ottawa | 3 hr |
| May 20, 6:29 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 46 min |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.